Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 120, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 12, 1997, 11:20 PM CDT for Edwards County, Kiowa County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 1997, 11:20 PM CDT (04:20 UTC)
- Expired
- Jun 13, 1997, 12:05 AM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Edwards County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 9:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.3 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2412 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1488 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
647 WUUS1 KDDC 130421 RRA SVRDDC KSC047-097-130505- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1120 PM CDT THU JUN 12 1997 * SEVERE THUNDERSTORM WARNING FOR EDWARDS COUNTY IN SOUTH CENTRAL KANSAS NORTHERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1205 AM CDT * SOME LOCATIONS AFFECTED GREENSBURG THROUGH 1125 PM CDT KINSLEY BY 1135 PM CDT CENTERVIEW BY 1135 PM CDT FELLSBURG BY 1145 PM CDT TROUSDALE BY 1155 PM CDT * AT 1116 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORM EXTENDING FROM GREENSBURG TO OFFERLE. THIS LINE WAS MOVING NORTHEAST AT 25 MPH. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. STOUT/MCAVOY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:42 PM CDT, 8 hours 38 minutes earlier.
Area forecast discussion, Jun 12, 2:42 PM CDT, 8 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 240 PM CDT THU JUN 12 1997 FORECAST CHALLENGE CONTINUES TO BE CHANCE OF THUNDERSTORMS TONIGHT AND FRIDAY. CONVECTION DEVELOPING IN EASTERN COLORADO ATTM. SAT SHOWS S/W MOVING INOT CENTRAL NEW MEXICO AS OF 19Z. SAT ALSO SHOWS BOUNDARY FROM ABOUT TRINIDAD, CO ENE TO SALINA. ACCS HAS BEEN MOVING/DEVELOPING ALONG BOUNDARY ALL DAY. SFC TROF FROM EAST TX PANHANDLE TO KANSAS CITY PRODUCING NORTH-NORTHEAST WINDS AND PULLING 60-65 DEWPOINTS BACK WEST INTO CWA. AS CONVECTION IN EAST COLORADO MOVES EAST AND S/W MOVES INTO SOUTHWEST KS...EXPECT TO SEE SCT THUNDERSTORMS(SOME SEVERE) LATE THIS AFTERNOON AND TONIGHT OVER MUCH OF THE AREA. WITH SPEED OF S/W...STORMS MAY COME LATE FOR EASTERN HALF. MAY NEED TO MENTION MORNING THUNDERSTORMS(?). NGM/AVN KEEP SFC LOW FURTHER EAST THAN ETA WITH ETA MOVING IT INTO WESTERN TN BY 48 HOURS. NGM/AVN LOOKS BETTER. IF THIS HAPPENS...EASTERNLY UPSLOPE SHOULD REMAIN FRI AND SAT AS UPPER DIFFLUENT FLOW REMAINS IN PLACE. SO...WILL MENTION TSRA IN ALL PERIODS. WILL LIKELY MAKE LAST MINUTE DECISION ON WHAT AND WHEN FOR POPS IN ALL AREAS...BUT ATTM WILL PROBABLY HAVE SOME MENTION IN ALL ZONES THROUGH SAT. WE'LL SEE. ONE PROBLEM IS THAT WE MAY GET INTO LOTS OF UPSLOPE STRATUS WICH WOULD KEEP TEMPS COOLER THAN FORECAST. WILL CUT TEMPS BACK A BIT FROM GUIDANCE FOR SAT. DDC 060/076 059/083 060 432 GCK 060/077 057/083 061p 522 EHA 057/079 057/084 059 522 LBL 059/078 058/083 060 422 HYS 060/076 059/083 060 532 P28 065/082 064/085 064 332 REITER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:50 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 50 min |
| Jun 12, 7:56 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 49 min |
| Jun 12, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 50 min |
| Jun 12, 9:04 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell | 61 min |
| Jun 12, 9:30 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 45 min |
| Jun 12, 9:33 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 47 min |
| Jun 12, 9:49 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 61 min |
| Jun 12, 10:07 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 48 min |
| Jun 12, 10:15 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 50 min |
| Jun 12, 10:34 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 46 min |
| Jun 12, 10:52 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 48 min |
| Jun 12, 10:59 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 46 min |
| Jun 12, 11:11 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 49 min |
| Jun 12, 11:45 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.